Electronic Journal of Probability

Functional Inequalities for Heavy Tailed Distributions and Application to Isoperimetry

Patrick Cattiaux, Nathael Gozlan, Arnaud Guillin, and Cyril Roberto

Full-text: Open access

Abstract

This paper is devoted to the study of probability measures with heavy tails. Using the Lyapunov function approach we prove that such measures satisfy different kind of functional inequalities such as weak Poincaré and weak Cheeger, weighted Poincaré and weighted Cheeger inequalities and their dual forms. Proofs are short and we cover very large situations. For product measures on $\mathbb{R}^n$ we obtain the optimal dimension dependence using the mass transportation method. Then we derive (optimal) isoperimetric inequalities. Finally we deal with spherically symmetric measures. We recover and improve many previous result

Article information

Source
Electron. J. Probab., Volume 15 (2010), paper no. 13, 346-385.

Dates
Accepted: 9 April 2010
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464819798

Digital Object Identifier
doi:10.1214/EJP.v15-754

Mathematical Reviews number (MathSciNet)
MR2609591

Zentralblatt MATH identifier
1205.60039

Subjects
Primary: 60E15 - 26D10

Keywords
weighted Poincaré inequalities weighted Cheeger inequalities Lyapunov function weak inequalities isoperimetric profile

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Cattiaux, Patrick; Gozlan, Nathael; Guillin, Arnaud; Roberto, Cyril. Functional Inequalities for Heavy Tailed Distributions and Application to Isoperimetry. Electron. J. Probab. 15 (2010), paper no. 13, 346--385. doi:10.1214/EJP.v15-754. https://projecteuclid.org/euclid.ejp/1464819798


Export citation

References

  • C. Ané, S. Blachère, D. Chafaï, P. Fougères, I. Gentil, F. Malrieu, C. Roberto, and G. Scheffer. Sur les inégalités de Sobolev logarithmiques, volume 10 of Panoramas et Synthèses. Société Mathématique de France, Paris, 2000.
  • Bakry, Dominique. L'hypercontractivité et son utilisation en théorie des semigroupes. (French) [Hypercontractivity and its use in semigroup theory] Lectures on probability theory (Saint-Flour, 1992), 1–114, Lecture Notes in Math., 1581, Springer, Berlin, 1994.
  • Bakry, Dominique; Barthe, Franck; Cattiaux, Patrick; Guillin, Arnaud. A simple proof of the Poincaré inequality for a large class of probability measures including the log-concave case. Electron. Commun. Probab. 13 (2008), 60–66.
  • Bakry, Dominique; Cattiaux, Patrick; Guillin, Arnaud. Rate of convergence for ergodic continuous Markov processes: Lyapunov versus Poincaré. J. Funct. Anal. 254 (2008), no. 3, 727–759.
  • Bakry, D.; Ledoux, M. Lévy-Gromov's isoperimetric inequality for an infinite-dimensional diffusion generator. Invent. Math. 123 (1996), no. 2, 259–281.
  • Barlow, Richard E.; Marshall, Albert W.; Proschan, Frank. Properties of probability distributions with monotone hazard rate. Ann. Math. Statist. 34 1963 375–389.
  • Barthe, Franck. Levels of concentration between exponential and Gaussian. Ann. Fac. Sci. Toulouse Math. (6) 10 (2001), no. 3, 393–404.
  • Barthe, F. Isoperimetric inequalities, probability measures and convex geometry. European Congress of Mathematics, 811–826, Eur. Math. Soc., Zürich, 2005.
  • Barthe, F.; Cattiaux, P.; Roberto, C. Concentration for independent random variables with heavy tails. AX Appl. Math. Res. Express 2005, no. 2, 39–60.
  • Barthe, Franck; Cattiaux, Patrick; Roberto, Cyril. Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and isoperimetry. Rev. Mat. Iberoam. 22 (2006), no. 3, 993–1067.
  • Barthe, F.; Cattiaux, P.; Roberto, C. Isoperimetry between exponential and Gaussian. Electron. J. Probab. 12 (2007), no. 44, 1212–1237 (electronic).
  • Barthe, F.; Roberto, C. Sobolev inequalities for probability measures on the real line. Dedicated to Professor Aleksander PeÅ‚czyÅ„ski on the occasion of his 70th birthday (Polish). Studia Math. 159 (2003), no. 3, 481–497.
  • Barthe, F.; Roberto, C. Modified logarithmic Sobolev inequalities on $\Bbb R$. Potential Anal. 29 (2008), no. 2, 167–193.
  • A. Blanchet, M. Bonforte, J. Dolbeault, G. Grillo, and J.L. Vázquez. Asymptotics of the fast diffusion equation via entropy estimates. To appear in Archive for Rational Mechanics and Analysis, 2008.
  • Bobkov, S. G. Isoperimetric inequalities for distributions of exponential type. Ann. Probab. 22 (1994), no. 2, 978–994.
  • Bobkov, S. A functional form of the isoperimetric inequality for the Gaussian measure. J. Funct. Anal. 135 (1996), no. 1, 39–49.
  • Bobkov, S. G. Isoperimetric and analytic inequalities for log-concave probability measures. Ann. Probab. 27 (1999), no. 4, 1903–1921.
  • Bobkov, S. G. Spectral gap and concentration for some spherically symmetric probability measures. Geometric aspects of functional analysis, 37–43, Lecture Notes in Math., 1807, Springer, Berlin, 2003.
  • Bobkov, Sergey G. Large deviations and isoperimetry over convex probability measures with heavy tails. Electron. J. Probab. 12 (2007), 1072–1100.
  • Bobkov, S. G.; Houdré, C. Isoperimetric constants for product probability measures. Ann. Probab. 25 (1997), no. 1, 184–205.
  • Bobkov, Serguei G.; Houdré, Christian. Some connections between isoperimetric and Sobolev-type inequalities. Mem. Amer. Math. Soc. 129 (1997), no. 616, viii+111 pp.
  • Bobkov, Sergey G.; Houdré, Christian. Weak dimension-free concentration of measure. Bernoulli 6 (2000), no. 4, 621–632.
  • S. G. Bobkov and M. Ledoux. Weighted Poincaré-type inequalities for Cauchy and other convex measures. To appear in Annals of Probability., 2007.
  • Bobkov, S. G.; Zegarlinski, B. Entropy bounds and isoperimetry. Mem. Amer. Math. Soc. 176 (2005), no. 829, x+69 pp.
  • Bobkov, Sergey; Zegarlinski, Boguslaw. Distributions with slow tails and ergodicity of Markov semigroups in infinite dimensions. Around the research of Vladimir Maz'ya. I, 13–79, Int. Math. Ser. (N. Y.), 11, Springer, New York, 2010.
  • Borell, Christer. The Brunn-Minkowski inequality in Gauss space. Invent. Math. 30 (1975), no. 2, 207–216.
  • Borell, C. Convex set functions in $d$-space. Period. Math. Hungar. 6 (1975), no. 2, 111–136.
  • Cattiaux, Patrick. A pathwise approach of some classical inequalities. Potential Anal. 20 (2004), no. 4, 361–394.
  • Cattiaux, Patrick; Guillin, Arnaud. Trends to equilibrium in total variation distance. Ann. Inst. Henri Poincaré Probab. Stat. 45 (2009), no. 1, 117–145.
  • Cattiaux, Patrick; Guillin, Arnaud; Wang, Feng-Yu; Wu, Liming. Lyapunov conditions for super Poincaré inequalities. J. Funct. Anal. 256 (2009), no. 6, 1821–1841.
  • Davies, E. B. Heat kernels and spectral theory. Cambridge Tracts in Mathematics, 92. Cambridge University Press, Cambridge, 1989. x+197 pp. ISBN: 0-521-36136-2
  • Denzler, Jochen; McCann, Robert J. Fast diffusion to self-similarity: complete spectrum, long-time asymptotics, and numerology. Arch. Ration. Mech. Anal. 175 (2005), no. 3, 301–342.
  • Dolbeault, Jean; Gentil, Ivan; Guillin, Arnaud; Wang, Feng-Yu. $L^ q$-functional inequalities and weighted porous media equations. Potential Anal. 28 (2008), no. 1, 35–59.
  • Douc, Randal; Fort, Gersende; Guillin, Arnaud. Subgeometric rates of convergence of $f$-ergodic strong Markov processes. Stochastic Process. Appl. 119 (2009), no. 3, 897–923.
  • Gozlan, Nathael. Characterization of Talagrand's like transportation-cost inequalities on the real line. J. Funct. Anal. 250 (2007), no. 2, 400–425.
  • Gozlan, Nathael. Poincaré inequalities and dimension free concentration of measure. Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010), no. 3, 708–739.
  • Gross, Leonard. Logarithmic Sobolev inequalities and contractivity properties of semigroups. Dirichlet forms (Varenna, 1992), 54–88, Lecture Notes in Math., 1563, Springer, Berlin, 1993.
  • A. Guionnet and B. Zegarlinski. Lectures on logarithmic Sobolev inequalities. Séminaire de Probabilités XXXVI. Lect. Notes Math., 1801, 2002.
  • Hairer, Martin; Mattingly, Jonathan C. Slow energy dissipation in anharmonic oscillator chains. Comm. Pure Appl. Math. 62 (2009), no. 8, 999–1032.
  • Kannan, R.; Lovász, L.; Simonovits, M. Isoperimetric problems for convex bodies and a localization lemma. Discrete Comput. Geom. 13 (1995), no. 3-4, 541–559.
  • Ledoux, Michel. Concentration of measure and logarithmic Sobolev inequalities. Séminaire de Probabilités, XXXIII, 120–216, Lecture Notes in Math., 1709, Springer, Berlin, 1999.
  • Ledoux, Michel. The concentration of measure phenomenon. Mathematical Surveys and Monographs, 89. American Mathematical Society, Providence, RI, 2001. x+181 pp. ISBN: 0-8218-2864-9
  • Ledoux, Michel. Spectral gap, logarithmic Sobolev constant, and geometric bounds. Surveys in differential geometry. Vol. IX, 219–240, Surv. Differ. Geom., IX, Int. Press, Somerville, MA, 2004.
  • Meyn, S. P.; Tweedie, R. L. Markov chains and stochastic stability. Communications and Control Engineering Series. Springer-Verlag London, Ltd., London, 1993. xvi+ 548 pp. ISBN: 3-540-19832-6
  • Meyn, Sean P.; Tweedie, R. L. Stability of Markovian processes. II. Continuous-time processes and sampled chains. Adv. in Appl. Probab. 25 (1993), no. 3, 487–517.
  • Meyn, Sean P.; Tweedie, R. L. Stability of Markovian processes. III. Foster-Lyapunov criteria for continuous-time processes. Adv. in Appl. Probab. 25 (1993), no. 3, 518–548.
  • Milman, Emanuel. On the role of convexity in isoperimetry, spectral gap and concentration. Invent. Math. 177 (2009), no. 1, 1–43.
  • Muckenhoupt, Benjamin. Hardy's inequality with weights. Collection of articles honoring the completion by Antoni Zygmund of 50 years of scientific activity, I. Studia Math. 44 (1972), 31–38.
  • Röckner, Michael; Wang, Feng-Yu. Weak Poincaré inequalities and $L^ 2$-convergence rates of Markov semigroups. J. Funct. Anal. 185 (2001), no. 2, 564–603.
  • Ros, Antonio. The isoperimetric problem. Global theory of minimal surfaces, 175–209, Clay Math. Proc., 2, Amer. Math. Soc., Providence, RI, 2005.
  • G. Royer. Une initiation aux inégalités de Sobolev logarithmiques. S.M.F., Paris, 1999.
  • Sudakov, V. N.; Cirel'son, B. S. Extremal properties of half-spaces for spherically invariant measures. (Russian) Problems in the theory of probability distributions, II. Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 41 (1974), 14–24, 165.
  • Talagrand, Michel. A new isoperimetric inequality and the concentration of measure phenomenon. Geometric aspects of functional analysis (1989-90), 94–124, Lecture Notes in Math., 1469, Springer, Berlin, 1991.
  • Talagrand, Michel. The supremum of some canonical processes. Amer. J. Math. 116 (1994), no. 2, 283–325.
  • Vázquez, Juan Luis. An introduction to the mathematical theory of the porous medium equation. Shape optimization and free boundaries (Montreal, PQ, 1990), 347–389, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 380, Kluwer Acad. Publ., Dordrecht, 1992.
  • Veretennikov, A. Yu. On polynomial mixing bounds for stochastic differential equations. Stochastic Process. Appl. 70 (1997), no. 1, 115–127.
  • F. Y. Wang. Functional inequalities, Markov processes and Spectral theory. Science Press, Beijing, 2005.
  • Wang, Feng-Yu. From super Poincaré to weighted log-Sobolev and entropy-cost inequalities. J. Math. Pures Appl. (9) 90 (2008), no. 3, 270–285.